Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

August 29, 2018Macon County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 29, 2018, 6:21 PM CDT for Macon County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 6:21 PM CDT (23:21 UTC)
Expired
Aug 29, 2018, 6:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Macon County, AL

The radar

The Maxwell AFB radar (KMXX), 13 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS84 KBMX 292321
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT WED AUG 29 2018
 
ALZ037-045-047-292345-
Lee AL-Tallapoosa AL-Macon AL-
621 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEE...NORTHEASTERN
MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES UNTIL 645 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Notasulga, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tuskegee, Notasulga, Tuskegee National Forest, Liberty City, Lake
Tuskegee, Loachapoka, I 85 Rest Area, Uphapee Creek, Reeltown and
Moton Field Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3241 8554 3238 8570 3265 8588 3268 8561
TIME...MOT...LOC 2321Z 153DEG 17KT 3251 8565 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 29, 3:45 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 29, 3:45 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
345 PM CDT Wed Aug 29 2018

.SHORT TERM...
Through Tonight.

Upper level and surface ridge show a weakening trend today, with
cooler mid level temperatures. Weak east to southeast flow has
allowed for increased moisture. As a result, shower and storm
coverage this afternoon has been greater than the last several
days. Some storms could be strong this afternoon, and cannot rule
out a few wind gusts that could bring down a large limb or
weakened tree. This activity will diminish after sunset. With
increased rain coverage today, better chance for localized, light
fog late tonight. Lows will be in the upper 60s to lower 70s.

14

.LONG TERM...
Thursday through Tuesday.

Scattered showers and storms will continue into Thursday and
Friday with a weak upper-level trough over the region. However,
a shift in the pattern is expected for the weekend and into early
next week. An upper-level ridge may become dominant across the
eastern CONUS and the western Atlantic. This setup is fairly
classic for early September, featuring tropical waves and a long
fetch of deep-layer easterly flow from Bermuda to the Gulf of
Mexico. Low-level diffluence around the western edge of the ridge
should favor somewhat drier air across our forecast area, with
higher quality moisture closer to the Gulf Coast. Convection may
be rather isolated during the period, with perhaps slightly
greater coverage across the southern counties.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

--VFR conditions outside of (mainly) diurnally-driven showers and
 thunderstorms today and Thursday--

As of 17:45Z/12:45PM, cumulus clouds were widespread across
Central Alabama, with clusters of showers and thunderstorms. I've
gone with VCSH as prevailing with TSRA tempo'd as updrafts have
not been very robust so far, resulting in mainly short-lived pulse
showers and very isolated lightning. However, given eventual clustering
and outflow interactions through the afternoon, thunderstorms
could form near any terminal.

VCSH been carried a bit further into the evening compared to a
typical day, and will monitor for any necessary extension of
lightning. While fair clouds are carried through the rest of the
night, I can't rule out additional pop-ups across Central
Alabama, though coverage won't be as high as the afternoon.
Patchy fog is possible overnight into early morning.

For Thursday, expect another round of scattered showers and
thunderstorms. Activity will be most active in the afternoon-to-
evening time frame, though some early-bird showers are possible.

89^GSatterwhite

&&

.FIRE WEATHER...

Scattered afternoon showers and thunderstorms expected each
day, through the end of the work week. Slightly less rain
coverage expected over the weekend. With moisture gradually
increasing, patchy fog will be possible each morning, but location
will be determined by the previous day's rain activity. There are
no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  90  70  88  69 /  40  50  30  40  20
Anniston    70  90  70  89  70 /  30  40  30  40  20
Birmingham  72  90  72  90  72 /  40  50  30  40  20
Tuscaloosa  72  91  72  91  72 /  40  50  30  40  20
Calera      70  88  70  89  71 /  40  50  30  40  20
Auburn      70  87  70  89  71 /  30  40  30  40  20
Montgomery  71  90  71  90  72 /  30  50  30  40  20
Troy        70  88  70  89  71 /  30  50  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 29, 3:49 AM CDT, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
349 AM CDT Wed Aug 29 2018

ALZ011>015-017>050-301200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
349 AM CDT Wed Aug 29 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 29, 5:24 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
524 PM CDT WED AUG 29 2018

ALZ011-292300-
Marion AL-
524 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 600
PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brinn, or near Hamilton, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hamilton, Weston, Brinn, Tessner, Marion County Public Lake, Pearces
Mill and Rankin Fite Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3426 8778 3408 8777 3404 8799 3405 8799
      3406 8806 3428 8808
TIME...MOT...LOC 2224Z 086DEG 16KT 3417 8787

05
Special weather statement, Aug 29, 5:51 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
551 PM CDT WED AUG 29 2018

ALZ011-012-292315-
Marion AL-Lamar AL-
551 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION AND NORTHEASTERN
LAMAR COUNTIES UNTIL 615 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hamilton, Guin, Beaverton, Gu-
Win, Weston, Twin, Henson Springs, Marion County Public Lake, Rankin
Fite Airport and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3422 8791 3395 8783 3392 8807 3420 8814
TIME...MOT...LOC 2250Z 074DEG 12KT 3411 8797

05
Special weather statement, Aug 29, 6:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
601 PM CDT WED AUG 29 2018

ALZ032-292330-
Hale AL-
601 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALE COUNTY UNTIL
630 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moundville, or 16 miles north of Greensboro, moving west at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moundville, Akron, Mound State Park, Elliots Creek, Harper Hill,
Moundville Airport, Phipps and Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3294 8774 3295 8773 3295 8775 3296 8774
      3298 8775 3299 8771 3301 8771 3300 8746
      3283 8746 3283 8747 3281 8747 3279 8773
      3294 8776
TIME...MOT...LOC 2301Z 076DEG 12KT 3294 8760

05
Special weather statement, Aug 29, 6:07 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
607 PM CDT WED AUG 29 2018

ALZ035-041-292345-
Chilton AL-Autauga AL-
607 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA AND
SOUTHEASTERN CHILTON COUNTIES UNTIL 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
Verbena, or 8 miles southeast of Clanton, moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Clanton, Thorsby, Billingsley, Plecher, Marbury, Verbena, Pooles
Crossroads, Mitchell Lake, Lomax, Cooper and New Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 8642 3263 8649 3269 8682 3294 8671
TIME...MOT...LOC 2307Z 110DEG 13KT 3275 8654

05
Special weather statement, Aug 29, 6:09 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
609 PM CDT WED AUG 29 2018

ALZ011-012-292345-
Marion AL-Lamar AL-
609 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION AND NORTHEASTERN
LAMAR COUNTIES UNTIL 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hackleburg to near Beaverton. Movement was
southwest at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Sulligent, Guin, Beaverton, Gu-
Win, Lamar County Airport, Weston, Crews, Twin, Henson Springs,
Pearces Mill, Rankin Fite Airport, Byrd, Bexar, Marion County Public
Lake and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3426 8781 3393 8786 3392 8789 3392 8795
      3389 8795 3380 8814 3423 8816
TIME...MOT...LOC 2309Z 036DEG 12KT 3421 8790 3388 8800

05
Special weather statement, Aug 29, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT WED AUG 29 2018

ALZ037-045-047-292345-
Lee AL-Tallapoosa AL-Macon AL-
621 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEE...NORTHEASTERN
MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES UNTIL 645 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Notasulga, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tuskegee, Notasulga, Tuskegee National Forest, Liberty City, Lake
Tuskegee, Loachapoka, I 85 Rest Area, Uphapee Creek, Reeltown and
Moton Field Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3241 8554 3238 8570 3265 8588 3268 8561
TIME...MOT...LOC 2321Z 153DEG 17KT 3251 8565

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 12:48 PM CDTSpecial Weather StatementBMXChambers27 min
Aug 29, 1:18 PM CDTSpecial Weather StatementBMXJefferson27 min
Aug 29, 1:26 PM CDTSpecial Weather StatementBMXRandolph34 min
Aug 29, 1:57 PM CDTSpecial Weather StatementBMXBibb33 min
Aug 29, 2:08 PM CDTSpecial Weather StatementBMXJefferson37 min
Aug 29, 2:29 PM CDTSpecial Weather StatementBMXBibb31 min
Aug 29, 3:19 PM CDTSpecial Weather StatementBMXTalladega26 min
Aug 29, 3:20 PM CDTSpecial Weather StatementBMXCherokee25 min
Aug 29, 3:27 PM CDTSpecial Weather StatementBMXCherokee33 min
Aug 29, 3:41 PM CDTSpecial Weather StatementBMXTalladega34 min
Aug 29, 3:55 PM CDTSpecial Weather StatementBMXCherokee35 min
Aug 29, 3:57 PM CDTSpecial Weather StatementBMXPickens33 min
Aug 29, 4:12 PM CDTSpecial Weather StatementBMXGreene33 min
Aug 29, 4:54 PM CDTSpecial Weather StatementBMXAutauga51 min
Aug 29, 5:14 PM CDTSpecial Weather StatementBMXChilton31 min
Aug 29, 5:16 PM CDTSpecial Weather StatementBMXBibb29 min
Aug 29, 5:18 PM CDTSpecial Weather StatementBMXGreene27 min
Aug 29, 5:20 PM CDTSpecial Weather StatementBMXElmore25 min
Aug 29, 5:24 PM CDTSpecial Weather StatementBMXMarion36 min
Aug 29, 5:39 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Elmore36 min
Aug 29, 5:51 PM CDTSpecial Weather StatementBMXMarion24 min
Aug 29, 6:01 PM CDTSpecial Weather StatementBMXHale29 min
Aug 29, 6:07 PM CDTSpecial Weather StatementBMXChilton38 min
Aug 29, 6:09 PM CDTSpecial Weather StatementBMXMarion36 min
Aug 29, 6:30 PM CDTSpecial Weather StatementBMXChambers30 min
Aug 29, 6:45 PM CDTSpecial Weather StatementBMXTallapoosa30 min
Aug 29, 6:49 PM CDTSpecial Weather StatementBMXElmore26 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.